Texas, 2019

Hail and Damaging Winds in Texas, October 15, 2019

October 15, 2019 · NWS EWX · 7 events in 2 counties and zones

A cold front moved into an unusually warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$302,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into an unusually warm, moist airmass and generated thunderstorms. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 15, 1:55 PM CST, 3 hours earlier.

Area forecast discussion, Oct 15, 1:55 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
255 PM CDT Tue Oct 15 2019

.SHORT TERM (Tonight through Wednesday Night)...
Surface analysis this afternoon shows a strong cold front making
progress into the Permian Basin with an attendant pre-frontal trough
stretching from DFW towards Rocksprings. A veering wind profile in
response to the frontal system's approach has allowed for lower
clouds to scatter over the Rio Grande Plains, Interstate 35 counties,
and Coastal Plains as some drier/warmer air advects off the Mexican
Plateau. Nearly full insolation in these areas is contributing to
temperatures in the upper 80s to mid 90s as of 2 PM. Farther north, a
shortwave tough dropping across central New Mexico is pulling a
steady mid- level stream of Pacific moisture across the Edwards
Plateau and Hill Country and this has resulted in persistent cloud
cover, cooler temperatures/lower instability, and periods of light
rain.

As the frontal system continues to drop south through the remainder
of the afternoon and evening hours and the New Mexico shortwave
reaches Far West Texas, the aforementioned cloud cover continues to
result in divergent solutions amongst high resolution guidance with
respect to thunderstorm initiation. The pre-frontal trough will
continue to sag deeper into the region through the afternoon before
being overtaken by the cold front. Limited stability across the
eastern Hill Country and northern Edwards Plateau due to cloud cover
will initially help limit convection along this boundary. However,
ample heating across the remainder of the region should allow for a
few thunderstorms to develop both along and ahead of the trough as
it drops farther south into the southern Edwards Plateau and Hill
Country. The KEWX radar has already shown isolated showers attempting
to develop across Williamson, Lee, and Burnet Counties and expect
daytime heating to continue to force this type of activity within an
abnormally moist environment. The veered wind profile has also
resulted in a rather pronounced steepening of low level lapse rates
per SPC Mesoanalysis, with values in excess of 7.5 C/km across most
of the region. This will help enhance updraft acceleration with
effective bulk shear values in excess of 40 knots promoting
thunderstorm organization and a few thunderstorms this afternoon and
evening may become strong to possibly severe. The threat for damaging
wind, large hail, and brief heavy rain will be isolated... but the
potential for these hazards will exist through the evening hours.

As stronger forcing from the cold front coupled with increasing
height falls ahead of the New Mexico shortwave reach the Hill Country
closer to 9-10 PM this evening, expect scattered to numerous
thunderstorms to spread along the frontal boundary. The front will
continue to make quick progress south, reaching the Interstate 35
corridor closer to 12-1 AM and clearing the entire region by 4-5 AM.
Cold pool interactions may result in some acceleration of the frontal
timing and earlier than listed arrival times are possible. Areal
rainfall averages are generally expected to be under one inch with
tonight's rain but high atmospheric moisture in place (precipitable
water values in excess of 1.8 inches) will mean localized 2 to 4 inch
amounts will remain possible. This is really only expected to
provide much-needed drought relief, but high rain rates may result in
minor or nuisance flooding concerns in localized spots.

Rain will linger into Wednesday morning, gradually shifting south as
the post frontal layer deepens. A break in rainfall will be possible
by Wednesday afternoon as cooler and breezy conditions spread across
South Central Texas behind the front. Highs on Thursday are only
expected to top out in the upper 60s to low 70s with breezy northerly
winds gusting into the 20-30 MPH range at times. As the shortwave
trough over New Mexico drops south across the Trans Pecos on
Wednesday and eventually closes off, increasing forcing for ascent
will allow for another round of scattered showers and thunderstorms
to develop near the Rio Grande on Wednesday night. Cooler conditions
will linger across the region as this happens with lows in the upper
40s to mid 50s.

&&

.LONG TERM (Thursday through Tuesday)...
The closed low over the Trans Pecos translates east across the
region on Thursday, opening up again as it reaches the northern Gulf
Coast. Strong dynamic forcing within the base of this low will mean
the scattered showers and thunderstorms that develop Wednesday night
persist and translate west to east across the region during the day
Thursday with mild highs in the low to mid 70s. A drier and warmer
trend is expected Friday through the weekend with highs rebounding
into the 80s and rain chances relegated to the Coastal Plains. A weak
surface low in the western Gulf of Mexico is expected to remain well
south of the region through the weekend as it lifts towards the
Mississippi River, but may back surface winds enough locally to keep
rain chances shunted south of the region until Sunday. A longwave
trough sweeping across the Central Plains on Sunday is expected to
send another cold front across South Central Texas by Monday,
providing another chance for widespread showers and thunderstorms
with cooler and drier conditions settling in on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  69  54  74  57 /  60  10  -   20  -
Austin Bergstrom Intl Airport  62  68  50  74  55 /  70  20  -   20  -
New Braunfels Muni Airport     62  69  53  73  56 /  80  30  10  30  -
Burnet Muni Airport            59  69  50  73  54 /  40  -   -   10   0
Del Rio Intl Airport           65  72  57  77  59 /  70  40  40  20   0
Georgetown Muni Airport        59  69  49  74  54 /  50  -    0  10   0
Hondo Muni Airport             64  70  54  76  58 /  80  40  20  40  -
San Marcos Muni Airport        62  68  52  73  55 /  80  20  -   30  -
La Grange - Fayette Regional   64  70  53  74  57 /  70  20  -   20  10
San Antonio Intl Airport       64  69  55  73  59 /  80  40  10  40  -
Stinson Muni Airport           65  70  56  73  59 /  90  40  10  40  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...Huffman
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Oct 15, 4:11 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
511 AM CDT Tue Oct 15 2019

TXZ171>173-183>194-202>209-217>225-228-161015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
511 AM CDT Tue Oct 15 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Thunderstorms producing strong, gusty winds and locally heavy rain
are possible this afternoon and evening. Minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 41 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
October 15, 4:55 PM CST
Where
Comal County, 1.38 mi ENE of Bulverde
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
29.740, -98.450

A thunderstorm produced wind gusts estimated at 65 mph than knocked down some large trees in Bulverde.

Hail, Williamson

When
October 15, 5:16 PM CST
Where
Williamson County, 0.91 mi SW of Leander
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -97.860

A thunderstorm produced nickel to quarter size hail in southwestern Leander.

Hail, Williamson

When
October 15, 5:33 PM CST
Where
Williamson County, 2.26 mi NE of White Stone
Measured
0.75 in hail
Reported by
Public
Coordinates
30.540, -97.800

A thunderstorm produced penny size hail near Cedar Park.

Thunderstorm Wind, Comal

When
October 15, 5:35 PM CST
Where
Comal County, 1.83 mi NW of New Braunfels
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.720, -98.150

A thunderstorm produced wind gusts estimated at 60 mph that knocked down large tree limbs at an apartment complex near New Braunfels High School.

Thunderstorm Wind, Comal

When
October 15, 5:38 PM CST
Where
Comal County, 2.83 mi ENE of Gruene
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
29.749, -98.058

The roof of a truck stop near I-35 was heavily damaged due to strong winds.

Hail, Williamson

When
October 15, 5:40 PM CST
Where
Williamson County, 1.5 mi NNW of Georgetown
Measured
1.75 in hail
Reported by
Social Media
Coordinates
30.650, -97.680

A thunderstorm produced golf ball size hail in Georgetown.

Hail, Williamson

When
October 15, 5:41 PM CST
Where
Williamson County, 1.91 mi ESE of Georgetown
Measured
1 in hail
Reported by
Social Media
Coordinates
30.620, -97.640

A thunderstorm produced one inch hail in Georgetown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859077, 859078, 859079, 859080, 860449, 859081, 859082.